Can suicide be linked to adverse events?

We see billions of pounds each year spent on pharmaceutical research, and over the last century the number of available drugs has rocketed. Many people now take several medications at a time – some for physical conditions and others for mental health.

We can define a drug as being ‘a medicine or other substance which has a physiological effect when ingested or otherwise introduced into the body’. When we introduce a drug into the body, it interferes with the way we work. A lot of this interference is positive, and a round-about way of saying ‘it makes us feel better’. But it’s not all good news. Sometimes this interference can also be negative, and the term ‘adverse effect’ is usually coined to describe it.

Adverse effects to medication are frequently ignored, mostly because many of them are unnoticeable or minor, such as a rash, plus the relief usually outweighs the consequence. Many of these adverse effects are easily recognised and can either be treated by a small adjunctive therapy or stopping the original treatment all together. However, these adverse effects are far more complex in psychoactive medicine; those which work on the brain. The delicate chemical balance in the brain is the target of a lot of drugs to treat conditions ranging from Depression and Schizophrenia to Parkinson’s disease. When adverse effects happen with these drugs it can be harder to identify them because many of them are similar to the original disease symptoms. Furthermore the adverse event, especially if psychological in nature, can be extremely hard to identify and link directly to a medicine as a side effect. 

The truth is, for many of these psychoactive drugs, they are re-dressing a chemical imbalance in the brain itself. For example, Citalopram is an SSRI (Selective Serotonin Reuptake Inhibitor) which is though to inhibit the reuptake of serotonin in the synapses of the brain, making the effects of serotonin last longer. It is used to treat depression amongst other things, which can be caused by a reduction of serotonin in the synapses. 

However, SSRI’s have an extensive list of possible side effects, including psychiatric effects. These range from minor reactions (such as confusion, dizziness and fatigue) all the way through to suicidal indentation. This is further complicated by the occurrence of drug to drug interactions which have also been linked to deepened depression, self-harming tendencies and suicide.

 When high profile cases of suicide appear in the media they are often celebrities with complex medical, psychological and recreational drug usage. It can be hard for the experts, as well as the public to grasp the cause but could drug side effects or interactions play a greater role then we realise? 

Awareness of the issue is key to understanding how to overcome it. If there is a link between medication and suicide, it needs to be studied and properly addressed.

Charities such as APRIL (Adverse Psychiatric Reactions Information Link) have been set up for this exact reason. Their aim is to create awareness that many every day medicines and anaesthetics can induce psychiatric adverse reactions (ADRs) or withdrawal effects including depression, anxiety, insomnia, agitation, self harm, suicidal thoughts and actions, or violence towards others. We support APRILs work and others who are working to help the wider population understand the problems and benefits associated with the medications we take.